Virginia, 2008Hail and Damaging Winds in Virginia, June 22, 2008
June 22, 2008 · NWS RNK · 64 events in 23 counties and zones
An upper level area of low pressure moved across the region ahead of a weak upstream cold front. These features combined with an unstable air mass to produce widespread strong to severe thunderstorms that produced not only large hail but also included some wind damage on June 22.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 64
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level area of low pressure moved across the region ahead of a weak upstream cold front. These features combined with an unstable air mass to produce widespread strong to severe thunderstorms that produced not only large hail but also included some wind damage on June 22. These severe storms lingered well after the loss of heating.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 22, 9:50 AM EST, 1 hour 24 minutes earlier.
Area forecast discussion, Jun 22, 9:50 AM EST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1050 AM EDT SUN JUN 22 2008
.SYNOPSIS...
A WEAK COOL FRONT WILL SLIDE ACROSS THE APPALACHIANS MOUNTAINS
LATE TODAY AND REMAIN IN THE VICINTY THROUGH MONDAY BEFORE FINALLY
PUSHING WELL EAST OF THE AREA TUESDAY. HIGH PRESSURE WILL THEN BE
IN CONTROL FOR MOST OF THE REMAINDER OF THE WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
AN APPROACHING WEAK FRONTAL BOUNDARY AND ADDITIONAL S/WV ENERGY
LATER THIS AFTERNOON WILL HELP KEEP LAPSE RATES RELATIVELY
STEEP...AS WELL AS HELP INCREASE SHEAR A BIT AND BRING IN SOME
DRIER AIR ALOFT LATE IN THE DAY. SOME ADDITIONAL COOLING ALOFT IN
THE WEST WILL LEAD TO SFC CAPES OF 2000 J/KG OR HIGHER. AS A
RESULT...APPEARS THE CHANCES ARE BETTER FOR SOME MORE ORGANIZED
CONVECTION AND PROBABLY A FEW MORE SEVERE STORMS COMPARED TO
SATURDAY...WITH WIND PERHAPS HIGHEST THREAT. SUSPECT EARLIEST
CONVECTION ONCE AGAIN OVER HIGHEST TERRAIN BUT SPREADING EAST AND
ALSO MORE ORGANIZED MOVING IN FROM WEST LATE IN THE DAY OR
EVENING. JUST WENT WITH MODERATE TO HIGH CHC POPS EVERYWHERE...WITH
HIGHEST IN THE WEST LATE.
WHILE THERE MAY BE MORE AREAS THAT BY EARLY EVENING HAVE
EXPERIENCE CONVECTION COMPARED TO SATURDAY...THE TIMING OF THE SFC
BOUNDARY AND STRONGER UPPER LEVEL WAVE IS LIKELY TO ONCE AGAIN
KEEP SOME CONVECTION GOING WELL INTO THE OVERNIGHT HOURS. SO AHVE
KEPT A SMALL CHC POP UP FOR THE WEST ALL NIGHT...SLIGHT CHC IN THE
EAST.
AM STICKING VERY CLOSE TO MAV GUIDANCE FOR HIGHS TODAY AND LOWS
OVERNIGHT WITH SMALL UPWARD ADJUSTMENTS PER RECENT COOL BIASES FOR
HIGHS. HIGHS VERY SIMILAR TO SATURDAY WITH MID TO UPPER 80S EAST
AND 70S TO NEAR 80 WEST.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
WHILE FRONTAL BOUNDARY...WHATS LEFT OF IT...MAY END UP BEING JUST
TO THE EAST OF CWA ON MONDAY...TROF AMPLIFIES WITH STRONGER WAVE
DIGGING AROUND BOTTOM BY EARLY MONDAY AND MAY ACTUALLY HELP TO
HOLD BOUNDARY IN PLACE OR EVEN PULL IT BACK SOMEWHAT. SOME
INDICATIONS OF MUCH MORE ORGANIZED LINE OF CONVECTION FORMING
LATER IN THE DAY...LIKELY OUT EAST. BUT WITH COLDER AIR ALOFT
STILL MOVING IN TO WEST...MORE SCT CONV STILL POSSIBLE BACK THERE.
FOR NOW AHVE NOT INDICATED HIGHER CHANCES EAST OR WEST...BUT
EVENTUALLY MAY NEED TO GO WITH LIKELY POPS OUT EAST FOR MONDAY.
MODELS ALL IN AGREEMENT THAT THIS MORE SIGNIFICANT WAVE WILL PUSH
THE BOUNDARY WELL EAST OVERNIGHT AND INTO TUES...AND
SIGNIFICANTLY DRY THINGS OUT...ALTHOUGH NOT NECESSARILY COOL
THINGS OFF AS SLIGHTLY LOW THICKNESSES WILL BE OFFSET BY MORE
ABUNDANT SUNSHINE AND LOWER DEW PTS.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
NOT MUCH AMPLITUDE TO THE UPPER FLOW...MEANS THAT THE HEAT RIDGE
OVER THE SONORAN DESERT WILL STAY PUT...KEEPING THE EASTERN HALF
OF THE CONUS UNDER ZONAL FLOW TO AT WORST A WEAK TROUGH INTO NEXT
WEEKEND. AS SOME OF THE WARMER H85 TEMPS TRY TO PUSH NORTH...A
WEAK BOUNDARY MAY SETUP ACROSS THE TENNESSEE VALLEY...WITH A SLT
CHC FOR SHWS AND THUNDERSTORMS NEXT WEEKEND. TEMPS SHOULD BE BEAR
NORMAL FOR MUCH OF NEXT WEEK.
&&
.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
MVFR VSBYS COMING UP QUICKLY THIS MORNING ALTHOUGH DAN MAY STAY AT
IFR THRU 13Z OR SO. HAVE BEEN DOWN TO 1/4 MI VSBY. A FEW WEAKENING
SHWRS STILL LINGERING ARND LWB AND BLF...INCLUDED BRIEF PERIOD OF
VCTS BUT MAINLY SHWRS AT THIS POINT.
LOOKS LIKE CONVECTIVE COVERAGE WILL BE A BIT BETTER BY THIS AFTERNOON
AND EVENING COMPARED TO SATURDAY AS A WEAK COLD FRONT
APPROACHES...BUT THERE IS NOT ANY PARTICULAR FEATURE AT THIS POINT
TO FOCUS ON WHERE THEY SHOULD DEVELOP. INITIAL WAVE ENTERING WEST
VIRGINIA MAY RE-TRIGGER CONVECTION BY LATE MORNING OR EARLY
AFTERNOON ALONG AND EAST OF BLUE RDG...WITH BIGGER WAVE HEADED IN
BY LATE AFTERNOON TO TRIGGER MORE ACTIVTY IN ALL LOCATIONS. BUT
THIS IS A TRICKY FORECAST AND HAVE BEGIN TO REINTRODUCE VCTS MOST
LOCATIONS BY EARLY AFT. COVERAGE NOT EXPECTED TO BE QUITE HIGH
ENOUGH FOR MENTIONING TS EXPLICITELY IN TAFS. CHANCES OF
ANY ONE SITE SEEING A TSTM IS PROBABLY 40 TO 50 PCT. MAY BE ABLE
TO PUT IN A TEMPO GROUP IN LATER FCSTS. HOWEVER ISOLATED ANY
STORMS COULD BE STRONG WITH WINDS GUSTS TO 50 MPH POSSIBLE AND
HAIL.
MORE MVFR FOG TO DEVELOP MOST LOCATIONS AND LIKELY IFR AT LWB AND
DAN...ESPECIALLY IF THEY PICK OF RAINFALL TODAY.
STILL A CONTINUED CHANCE OF SCATTERED CONVECTION MONDAY AFTERNOON.
NOTICEABLE CLEARING WILL OCCUR TUE AND WED AS HIGH PRESSURE BUILDS
IN ACROSS OUR SOUTH.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...SK
NEAR TERM...JS/SK
SHORT TERM...SK
LONG TERM...KM
AVIATION...JJ/JS/SK
Hazardous weather outlook, Jun 22, 3:41 AM EST, 7 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
441 AM EDT SUN JUN 22 2008
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-230845-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
441 AM EDT SUN JUN 22 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
...THERE IS A SLIGHT RISK OF SEVERE STORMS THIS AFTERNOON AND EVENING
ACROSS SOUTHWEST VIRGINIA...SOUTHEAST WEST VIRGINIA...AND
NORTHWEST NORTH CAROLINA...
WHILE ISOLATED THUNDERSTORMS MAY BE POSSIBLE THIS MORNING...THE
COVERAGE IS EXPECTED TO EXPAND BY EARLY THIS AFTERNOON AND A FEW
STORMS MAY BECOME SEVERE. DAMAGING WIND GUSTS AND LARGE HAIL ARE
THE MOST LIKELY SEVERE THREATS...AND THIS COULD LAST WELL INTO THE
EVENING HOURS. WHILE ANY SEVERE WEATHER IS NOT LIKELY TO BE
WIDESPREAD...ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ANYWHERE
WITHIN THIS AREA.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN DURING THE
AFTERNOON MONDAY. AT THIS TIME THE THREAT FOR SEVERE WEATHER IS RATHER
LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
Event by event
58 hail, 5 thunderstorm wind, 1 lightning. Local standard time, as filed.
Hail, Grayson
- When
- June 22, 11:14 AM EST
- Where
- Grayson County, Elk Creek
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.720, -81.180
Hail, Roanoke (C)
- When
- June 22, 11:33 AM EST
- Where
- Roanoke (C) County, 3.16 mi SSW of Roanoke
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.230, -79.977
Hail, Carroll
- When
- June 22, 11:50 AM EST
- Where
- Carroll County, 0.44 mi NW of Byllesby
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.785, -80.935
Hail, Pulaski
- When
- June 22, 12:09 PM EST
- Where
- Pulaski County, Fairlawn
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.150, -80.600
Hail, Galax (C)
- When
- June 22, 12:20 PM EST
- Where
- Galax (C) County, Galax
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.670, -80.920
Hail, Galax (C)
- When
- June 22, 12:25 PM EST
- Where
- Galax (C) County, Galax
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.670, -80.920
Hail, Carroll
- When
- June 22, 12:26 PM EST
- Where
- Carroll County, Hillsville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.770, -80.730
Hail, Montgomery
- When
- June 22, 12:26 PM EST
- Where
- Montgomery County, 2.61 mi S of Vicker
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.112, -80.476
Hail, Craig
- When
- June 22, 12:30 PM EST
- Where
- Craig County, 1.49 mi SSE of Abbott
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.400, -80.140
Hail, Carroll
- When
- June 22, 12:30 PM EST
- Where
- Carroll County, 1.31 mi ESE of Gladeville
- Measured
- 0.88 in hail
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 36.670, -80.880
Hail accumulated to four to six inches in depth.
Hail, Carroll
- When
- June 22, 12:34 PM EST
- Where
- Carroll County, 3.83 mi NNW of Laurel Fork
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.770, -80.550
Hail, Roanoke
- When
- June 22, 12:52 PM EST
- Where
- Roanoke County, 0.88 mi SE of Cave Spg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.220, -80.010
Hail, Roanoke (C)
- When
- June 22, 12:55 PM EST
- Where
- Roanoke (C) County, 0.88 mi NW of Roanoke
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.280, -79.960
Hail, Roanoke
- When
- June 22, 12:59 PM EST
- Where
- Roanoke County, Cave Spg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.230, -80.020
Hail, Roanoke (C)
- When
- June 22, 1:00 PM EST
- Where
- Roanoke (C) County, 0.88 mi NW of Roanoke
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.280, -79.960
Hail, Roanoke (C)
- When
- June 22, 1:02 PM EST
- Where
- Roanoke (C) County, 0.88 mi NW of Roanoke
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.280, -79.960
Hail, Botetourt
- When
- June 22, 1:10 PM EST
- Where
- Botetourt County, Daleville
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.420, -79.920
Hail, Roanoke
- When
- June 22, 1:10 PM EST
- Where
- Roanoke County, 0.88 mi SE of Cave Spg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.220, -80.010
Hail, Alleghany
- When
- June 22, 1:12 PM EST
- Where
- Alleghany County, 2.84 mi ENE of Cliffdale
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.698, -79.974
Hail, Botetourt
- When
- June 22, 1:15 PM EST
- Where
- Botetourt County, Daleville
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.420, -79.920
Hail, Roanoke (C)
- When
- June 22, 1:15 PM EST
- Where
- Roanoke (C) County, 1.26 mi E of (Roa)woodrum Fld Roa
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.329, -79.957
Hail, Patrick
- When
- June 22, 2:07 PM EST
- Where
- Patrick County, 1.03 mi S of Patrick Spgs
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.635, -80.199
Hail, Bath
- When
- June 22, 2:12 PM EST
- Where
- Bath County, 2.57 mi W of Bacova Jct
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 38.021, -79.917
Hail, Bedford
- When
- June 22, 2:20 PM EST
- Where
- Bedford County, 5.66 mi SSE of Moneta
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 37.102, -79.601
Hail, Bath
- When
- June 22, 2:24 PM EST
- Where
- Bath County, 1.83 mi NNE of Mountain Grove
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 38.125, -79.870
Hail, Wythe
- When
- June 22, 2:37 PM EST
- Where
- Wythe County, 1.77 mi SW of Favonia
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 36.950, -81.200
Hail, Bedford
- When
- June 22, 2:46 PM EST
- Where
- Bedford County, 6.54 mi SSW of Huddleston
- Measured
- 1.75 in hail
- Reported by
- Department of Highways
- Coordinates
- 37.084, -79.530
Hail, Campbell
- When
- June 22, 3:00 PM EST
- Where
- Campbell County, 1.1 mi E of Altavista
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.120, -79.280
Hail, Campbell
- When
- June 22, 3:05 PM EST
- Where
- Campbell County, 1.1 mi E of Altavista
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 37.120, -79.280
Hail, Campbell
- When
- June 22, 3:06 PM EST
- Where
- Campbell County, 0.88 mi SW of Lynch Station
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.140, -79.310
Hail, Campbell
- When
- June 22, 3:15 PM EST
- Where
- Campbell County, 1.1 mi E of Altavista
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.120, -79.280
Hail, Campbell
- When
- June 22, 3:19 PM EST
- Where
- Campbell County, 0.69 mi N of Lynch Station
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.160, -79.300
Hail, Campbell
- When
- June 22, 3:38 PM EST
- Where
- Campbell County, Gladys
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.170, -79.080
Thunderstorm Wind, Campbell
- When
- June 22, 3:45 PM EST
- Where
- Campbell County, 0.31 mi NNE of Naruna
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $800
- Reported by
- Public
- Coordinates
- 37.124, -78.999
Thunderstorm winds blew down a tree on Route 648. Damage values are estimated.
Hail, Halifax
- When
- June 22, 3:49 PM EST
- Where
- Halifax County, 1.95 mi NE of Alton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 36.587, -78.972
Hail, Charlotte
- When
- June 22, 4:15 PM EST
- Where
- Charlotte County, 0.14 mi W of Red House
- Measured
- 0.88 in hail
- Reported by
- Law Enforcement
- Coordinates
- 37.180, -78.802
Hail, Pittsylvania
- When
- June 22, 4:59 PM EST
- Where
- Pittsylvania County, 0.38 mi N of Java
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.836, -79.230
Hail, Charlotte
- When
- June 22, 5:15 PM EST
- Where
- Charlotte County, 0.69 mi S of Keysville
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.040, -78.480
Hail, Tazewell
- When
- June 22, 6:20 PM EST
- Where
- Tazewell County, 0.88 mi SE of Bluefield
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.240, -81.270
Hail, Tazewell
- When
- June 22, 6:22 PM EST
- Where
- Tazewell County, 0.88 mi SE of Bluefield
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.240, -81.270
Hail, Tazewell
- When
- June 22, 6:24 PM EST
- Where
- Tazewell County, 0.88 mi SE of Bluefield
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 37.240, -81.270
Thunderstorm Wind, Tazewell
- When
- June 22, 6:30 PM EST
- Where
- Tazewell County, 1.1 mi E of Richlands
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.100, -81.800
Large trees were blown down by thunderstorm winds. Damage values are estimated.
Hail, Campbell
- When
- June 22, 6:52 PM EST
- Where
- Campbell County, 2.97 mi NNE of Posm
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.420, -79.060
Hail, Grayson
- When
- June 22, 6:55 PM EST
- Where
- Grayson County, 0.64 mi E of Elk Creek
- Measured
- 0.75 in hail
- Reported by
- Post Office
- Coordinates
- 36.719, -81.169
Hail, Giles
- When
- June 22, 7:06 PM EST
- Where
- Giles County, 0.55 mi W of Berton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.250, -80.630
Hail, Montgomery
- When
- June 22, 7:35 PM EST
- Where
- Montgomery County, Blacksburg
- Measured
- 0.88 in hail
- Reported by
- NWS Employee
- Coordinates
- 37.230, -80.420
Hail, Montgomery
- When
- June 22, 7:35 PM EST
- Where
- Montgomery County, 1.08 mi ENE of Mountain View
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.276, -80.432
Hail, Montgomery
- When
- June 22, 7:38 PM EST
- Where
- Montgomery County, 1.38 mi N of Blacksburg
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 37.250, -80.420
Hail, Montgomery
- When
- June 22, 7:40 PM EST
- Where
- Montgomery County, 1.01 mi NNE of Blacksburg
- Measured
- 1.5 in hail
- Reported by
- NWS Employee
- Coordinates
- 37.244, -80.416
Hail, Montgomery
- When
- June 22, 7:45 PM EST
- Where
- Montgomery County, 0.37 mi S of Mt Tabor
- Measured
- 1.5 in hail
- Reported by
- NWS Employee
- Coordinates
- 37.265, -80.400
Hail, Craig
- When
- June 22, 7:48 PM EST
- Where
- Craig County, 0.38 mi E of Looney
- Measured
- 0.75 in hail
- Reported by
- Department of Highways
- Coordinates
- 37.470, -80.163
Hail, Montgomery
- When
- June 22, 7:52 PM EST to 8:00 PM EST
- Where
- Montgomery County, 3.09 mi ESE of Ironto
- Measured
- 1.5 in hail
- Reported by
- NWS Employee
- Coordinates
- 37.237, -80.296
Hail, Craig
- When
- June 22, 7:56 PM EST
- Where
- Craig County, 2.84 mi SSE of New Castle
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 37.460, -80.108
Hail, Rockbridge
- When
- June 22, 8:00 PM EST
- Where
- Rockbridge County, 1.2 mi W of Natural Bridge
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 37.630, -79.572
Hail fell at Interstate 81.
Hail, Henry
- When
- June 22, 8:09 PM EST
- Where
- Henry County, 3.54 mi WNW of Philpott
- Measured
- 0.75 in hail
- Reported by
- Post Office
- Coordinates
- 36.808, -80.053
Hail fell over Philpott Reservior.
Hail, Montgomery
- When
- June 22, 8:26 PM EST
- Where
- Montgomery County, Shawsville
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.170, -80.270
Hail, Montgomery
- When
- June 22, 8:34 PM EST
- Where
- Montgomery County, Elliston
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.220, -80.230
Thunderstorm Wind, Franklin
- When
- June 22, 9:35 PM EST
- Where
- Franklin County, 2.04 mi W of Prilliman
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.879, -80.037
Thunderstorm winds brought down several large tree limbs.
Hail, Bedford
- When
- June 22, 9:40 PM EST
- Where
- Bedford County, 2.17 mi NNW of Moneta
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.210, -79.643
Thunderstorm Wind, Franklin
- When
- June 22, 9:46 PM EST
- Where
- Franklin County, 4.3 mi N of Wirtz
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $800
- Reported by
- Law Enforcement
- Coordinates
- 37.142, -79.893
Thunderstorm winds blew down a tree on Boones Mill Road, one mile west of Route 116. Damage values are estimated.
Thunderstorm Wind, Carroll
- When
- June 22, 9:51 PM EST
- Where
- Carroll County, 5.52 mi SSW of Laurel Fork
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.642, -80.541
Several large tree limbs were blown down.
Hail, Bedford
- When
- June 22, 9:54 PM EST
- Where
- Bedford County, 3.45 mi S of Stone Mt
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.130, -79.567
Hail, Franklin
- When
- June 22, 10:16 PM EST
- Where
- Franklin County, 0.56 mi W of Henry
- Measured
- 0.75 in hail
- Reported by
- Post Office
- Coordinates
- 36.830, -79.990
Lightning, Henry
- When
- June 22, 11:00 PM EST
- Where
- Henry County, 1.13 mi S of Bassett
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.754, -79.978
Lightning started a fire and burnt an old barn to the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in Florida, June 22 to 24, 20081 death · 3 injured · $41,000 · 56 kt wind · 5 events
- Hail and Damaging Winds in Massachusetts, June 22, 20081 death · $38,000 · 1 in hail · 9 events
- Hail and Lightning Strike in Indiana, June 22, 2008$1.0 million · 1.75 in hail · 17 events
- Hail in Ohio, June 22, 2008$200,000 · 1.75 in hail · 49 events
- Hail and Damaging Winds in Georgia, June 22, 2008$1.0 million · 1.75 in hail · 8 events
- Hail in West Virginia, June 22, 2008$115,000 · 2 in hail · 45 events
- Tornado and Flash Flood in Michigan, June 22 to 23, 2008$150,000 · EF1 · 13 events
- Hail and Damaging Winds in South Carolina, June 22, 2008$350,000 · 1 in hail · 12 events
- Hail and Damaging Winds in Virginia, June 22, 2008$209,000 · 1 in hail · 15 events
- Lightning Strike in New York, June 22, 2008$200,000 · 1 event
- Hail and Damaging Winds in North Carolina, June 22, 2008$50,000 · 1 in hail · 26 events
- Lightning Strike in Florida, June 22, 2008$100,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114941, 114949, 114942, 114950, 114944, 114945, 114946, 114957, 114956, 114959, 114953, 114963, 114965, 114968, 114966, 114967, 114961, 114970, 114973, 114962, 114972, 114980, 114977, 114983, 114990, 114978, 114987, 114988, 115604, 115605, 115607, 115609, 115611, 115613, 115615, 115619, 115620, 115624, 115627, 115629, and more.